European Journal of Clinical Pharmacology

, Volume 70, Issue 9, pp 1123–1127

Potentially inappropriate medications and adverse drug reactions in the elderly: a study in a PharmacoVigilance database

  • François Montastruc
  • Cannelle Duguet
  • Vanessa Rousseau
  • Haleh Bagheri
  • Jean-Louis Montastruc
Pharmacoepidemiology and Prescription

Abstract

Background

Lists of potentially inappropriate medications (PIM) in the elderly were developed in order to identify patients and/or drugs at risk of adverse drug reactions (ADRs) or inefficacy. However, the relationship between PIMs and ADRs remains discussed. We hypothesized that PIM use is associated with more ADRs than other prescriptions.

Methods

All ADRs registered by the Midi-Pyrénées PharmacoVigilance Center between the 1st January and the 30th June 2012 in patients ≥75 years were included. Data on patients (age, gender, Charlson comorbidity index), drugs (number, ATC classification, Laroche PIM classification) and ADRs (type, seriousness, mechanisms) were analyzed.

Results

Among the 923 ADRs recorded, 272 (29.5 %) were in patients ≥75 years. Mean age was 83.5 ± 5.5 years. Most of them (59 %) were females. Mean Charlson index was 5.6 ± 2.0 by ADR report. These 272 prescriptions involved 1,775 drugs [mean value, 6.5 (±3.4) drugs by ADR report] with 129 (7.3 %) PIM. Main PIM classes were nervous (n = 98, 76.0 %) and cardiovascular (17.8 %) drugs, including 32 atropinics (23.4 %). ADR-associated drugs were mainly antithrombotics, antibacterials, and analgesics for non-PIM drugs whereas PIM-associated ADRs were mainly observed with digoxine, psycholeptics, and psychoanaleptics. ADRs were mainly found with non-PIM drugs (89.3 %). Associated factors were the number of drugs for PIMs and the number of PIMs for PIM-induced ADRs.

Conclusion

Out of the ADR reports registered in the Midi-Pyrénées PharmacoVigilance Database for patients ≥75 years, 1 drug out of 12 is potentially inappropriate (mainly benzodiazepines, imipraminic antidepressants, and atropinic drugs). PIM use is not associated with more ADRs’ reports than other prescriptions.

Keywords

Adverse drug reactions Drugs Neuropsychotropics 

References

  1. 1.
    Merle L, Laroche ML, Dantoine T, Charmes JP (2005) Predicting and preventing adverse drug reactions in the very old. Drugs Aging 22:375–392PubMedCrossRefGoogle Scholar
  2. 2.
    Tamblyn R (1996) Medication use in seniors: challenges and solutions. Therapie 51:269–282PubMedGoogle Scholar
  3. 3.
    Le Jeunne C, Hugues FC (1995) Drug interactions and the elderly. Therapie 50:247–252PubMedGoogle Scholar
  4. 4.
    Marcum ZA, Handler SM, Boyce R, Gellad W, Hanlon JT (2010) Medication misadventures in the elderly: a year in review. Am J Geriatr Pharmacother 8:77–83PubMedCentralPubMedCrossRefGoogle Scholar
  5. 5.
    Beers MH, Ouslander JG, Rollingher I, Reuben DB, Brooks J, Beck JC (1991) Explicit criteria for determining inappropriate medication use in nursing home residents. UCLA Division of Geriatric Medicine. Arch Intern Med 151:1825–1832PubMedCrossRefGoogle Scholar
  6. 6.
    Beers MH (1997) Explicit criteria for determining potentially inappropriate medication use by the elderly. An update. Arch Intern Med 157:1531–1536PubMedCrossRefGoogle Scholar
  7. 7.
    Zuckerman IH, Hernandez JJ, Gruber-Baldini AL, Hebel JR, Stuart B, Zimmerman S, Magaziner J (2005) Potentially inappropriate prescribing before and after nursing home admission among patients with and without dementia. Am J Geriatr Pharmacother 3:246–254PubMedCrossRefGoogle Scholar
  8. 8.
    Fialová D, Topinková E, Gambassi G, Finne-Soveri H, Jónsson PV, Carpenter I, Schroll M, Onder G, Sørbye LW, Wagner C, Reissigová J, Bernabei R, AdHOC Project Research Group (2005) Potentially inappropriate medication use among elderly home care patients in Europe. JAMA 293:1348–1358PubMedCrossRefGoogle Scholar
  9. 9.
    Fick D, Kolanowski A, Waller J (2007) High prevalence of central nervous system medications in community-dwelling older adults with dementia over a three-year period. Aging Ment Health 11:588–595PubMedCrossRefGoogle Scholar
  10. 10.
    Laroche ML, Charmes JP, Merle L (2007) Potentially inappropriate medications in the elderly: a French consensus panel list. Eur J Clin Pharmacol 63:725–731PubMedCrossRefGoogle Scholar
  11. 11.
    Gallagher P, Ryan C, Byrne S, Kennedy J, O’Mahony D (2008) STOPP (screening tool of older person’s prescriptions) and START (screening tool to alert doctors to right treatment). Consensus validation. Int J Clin Pharmacol Ther 46:72–83PubMedGoogle Scholar
  12. 12.
    Lau DT, Mercaldo ND, Harris AT, Trittschuh E, Shega J, Weintraub S (2010) Polypharmacy and potentially inappropriate medication use among community-dwelling elders with dementia. Alzheimer Dis Assoc Disord 24:56–63PubMedCentralPubMedCrossRefGoogle Scholar
  13. 13.
    Chang CB, Chen JH, Wen CJ, Kuo HK, Lu IS, Chiu LS, Wu SC, Chan DC (2011) Potentially inappropriate medications in geriatric outpatients with polypharmacy: application of six sets of published explicit criteria. Br J Clin Pharmacol 72:482–489PubMedCentralPubMedCrossRefGoogle Scholar
  14. 14.
    Montastruc JL, Sommet A, Lacroix I, Olivier P, Durrieu G, Damase-Michel C, Lapeyre-Mestre M, Bagheri H (2006) Pharmacovigilance for evaluating adverse drug reactions: value, organization, and methods. Joint Bone Spine 73:629–632PubMedCrossRefGoogle Scholar
  15. 15.
    Montastruc F, Sommet A, Bondon-Guitton E, Durrieu G, Bui E, Bagheri H, Lapeyre-Mestre M, Schmitt L, Montastruc JL (2012) The importance of drug-drug interactions as a cause of adverse drug reactions: a pharmacovigilance study of serotoninergic reuptake inhibitors in France. Eur J Clin Pharmacol 68:767–775PubMedCrossRefGoogle Scholar
  16. 16.
    Charlson ME, Pompei P, Ales KL, MacKenzie CR (1987) A new method of classifying prognostic comorbidity in longitudinal studies: development and validation. J Chron Dis 40:373–383PubMedCrossRefGoogle Scholar
  17. 17.
    Montastruc F, Gardette V, Cantet C, Piau A, Lapeyre-Mestre M, Vellas B, Montastruc JL, Andrieu S, REAL.FR Group (2013) Potentially inappropriate medication use among patients with Alzheimer disease in the REAL.FR cohort: be aware of atropinic and benzodiazepine drugs! Eur J Clin Pharmacol 69:1589–1597PubMedCrossRefGoogle Scholar
  18. 18.
    Montastruc F, Laffont M, Bagheri H, Montastruc JL (2013) Potentially inappropriate medications in the elderly in France: a study in community pharmacies in 2011–2012. Eur J Clin Pharmacol 69:741–742PubMedCrossRefGoogle Scholar
  19. 19.
    Imbs JL, Pouyanne P, Haramburu F, Welsch M, Decker N, Blayac JP, Bégaud B (1999) Iatrogenic medication: estimation of its prevalence in French public hospitals. Regional Centers of Pharmacovigilance. Therapie 54:21–27PubMedGoogle Scholar
  20. 20.
    Pouyanne P, Haramburu F, Imbs JL, Bégaud B (2000) Admissions to hospital caused by adverse drug reactions: cross sectional incidence study. French Pharmacovigilance Centres. Br Med J 32:1036CrossRefGoogle Scholar
  21. 21.
    Onder G, van der Cammen TJ, Petrovic M, Somers A, Rajkumar C (2013) Strategies to reduce the risk of iatrogenic illness in complex older adults. Age Ageing 42:284–291PubMedCrossRefGoogle Scholar
  22. 22.
    Pretorius RW, Gataric G, Swedlund SK, Miller JR (2013) Reducing the risk of adverse drug events in older adults. Am Fam Physician 87:331–336PubMedGoogle Scholar
  23. 23.
    Lindley CM, Tully MP, Paramsothy V, Tallis RC (1992) Inappropriate medication is a major cause of adverse drug reactions in elderly patients. Age Ageing 21:294–300PubMedCrossRefGoogle Scholar
  24. 24.
    Lund BC, Carnahan RM, Egge JA, Chrischilles EA, Kaboli PJ (2010) Inappropriate prescribing predicts adverse drug events in older adults. Ann Pharmacother 44:957–963PubMedCrossRefGoogle Scholar
  25. 25.
    Laroche ML, Charmes JP, Nouaille Y, Picard N, Merle L (2007) Is inappropriate medication use a major cause of adverse drug reactions in the elderly? Br J Clin Pharmacol 63:177–186PubMedCentralPubMedCrossRefGoogle Scholar
  26. 26.
    Budnitz DS, Lovegrove MC, Shehab N, Richards CL (2011) Emergency hospitalizations for adverse drug events in older Americans. N Engl J Med 365:2002–2012PubMedCrossRefGoogle Scholar
  27. 27.
    Price SD, Holman CD, Sanfilippo FM, Emery JD (2014) Association between potentially inappropriate medications from the Beers criteria and the risk of unplanned hospitalization in elderly patients. Ann Pharmacother 48:6–16PubMedCrossRefGoogle Scholar
  28. 28.
    Begaud B, Martin K, Haramburu F, Moore N (2002) Rates of spontaneous reporting of adverse drug reactions in France. JAMA 288:1588PubMedCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • François Montastruc
    • 1
  • Cannelle Duguet
    • 1
  • Vanessa Rousseau
    • 1
  • Haleh Bagheri
    • 1
  • Jean-Louis Montastruc
    • 1
  1. 1.Laboratoire de Pharmacologie Médicale et Clinique, Equipe de Pharmacoépidémiologie de l’UMR INSERM 1027, Centre Midi-Pyrénées de Pharmacovigilance, de Pharmacoépidémiologie et d’Informations sur le MédicamentCentre Hospitalier Universitaire et Faculté de Médecine de l’Université de ToulouseToulouseFrance

Personalised recommendations